Kentucky, 2002Flash Flooding and Flood in Kentucky, May 8, 2002
May 8, 2002 · NWS ILN · 5 events in 5 counties and zones
4 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 8, 1:24 AM EST, 7 hours 36 minutes earlier.
Area forecast discussion, May 8, 1:24 AM EST, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
224 AM EDT WED MAY 8 2002
FRONT HAS DROPPED SOUTH OF THE FA RUNNING FROM NEAR HTS-SDF. 850
AND 925 WINDS PICK UP TOWARDS 12Z THIS MORNING. THIS SHOULD AID IN
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY. PREFER THE ETA
SOLUTION WHICH KEEPS THE HEAVIEST RAINFALL ACROSS WESTERN SECTIONS
OF THE FA. CURRENT FLOOD WATCH SEEMS TO HAVE THIS AREA COVERED WELL.
FRONT PUSHES NORTH DURING THE DAY. THIS SHOULD PUSH THE BULK OF THE
RAIN WITH IT. ATMOSPHERE OBVIOUSLY BECOMES UNSTABLE WITH CAPES TO
1500 AND LI TO -4...BUT CIN INCREASES. WILL TAPER OFF TO CHANCE
POPS IN THE AFTERNOON ACROSS THE SOUTH AND LATE IN THE NORTH.
TONIGHT SHOULD BE DRY AS COLD FRONT REMAINS TO THE WEST. FRONT
SWINGS THROUGH ON THURSDAY. WILL GO WITH CATEGORICAL POPS WITH
FROPA.
TEMPERATURES TRICKY TODAY AND TOMORROW. CURRENTLY NUMBERS LOOK GOOD
SO ONLY A TWEAK HERE OR THERE.
CLEMISILN OUT LATER.
ILN...FLOOD WATCH FOR WEDNESDAY
INZ050-058-059-066-073>075-080
KYZ089>098
OHZ042-051>053-060>062-070>072-077-078
SITESIn the hours before
Special weather statement, May 8, 3:10 AM EST, 5 hours 50 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT WED MAY 8 2002
A LOW PRESSURE CENTER WILL MOVE EAST FROM THE CENTRAL PLAINS INTO
THE UPPER MISSISSIPPI VALLEY BY THIS EVENING. THE APPROACH OF
THE LOW...WILL MOVE A STATIONARY FRONT THAT IS LOCATED SOUTH OF THE
OHIO RIVER THIS MORNING...TO THE NORTH AS A WARM FRONT TODAY.
SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE WARM
FRONT AS IT CROSSES THE REGION. WITH THE FRONT IN THE AREA...THERE
EXISTS THE POTENTIAL FOR DAMAGING WIND AND HAIL FROM SOME OF THE
STRONGER THUNDERSTORMS.
THEREFORE THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SPOTTER
ACTIVATION MAY BE REQUIRED TODAY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.
SITES
Special weather statement, May 8, 3:54 AM EST, 5 hours 6 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT WED MAY 8 2002
A LOW PRESSURE CENTER WILL MOVE EAST FROM THE CENTRAL PLAINS INTO
THE UPPER MISSISSIPPI VALLEY BY THIS EVENING. THE APPROACH OF
THE LOW...WILL MOVE A STATIONARY FRONT THAT IS LOCATED SOUTH OF THE
OHIO RIVER THIS MORNING...TO THE NORTH AS A WARM FRONT TODAY.
SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE WARM
FRONT AS IT CROSSES THE REGION. WITH THE FRONT IN THE AREA...THERE
EXISTS THE POTENTIAL FOR DAMAGING WIND AND HAIL FROM SOME OF THE
STRONGER THUNDERSTORMS.
THEREFORE THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SPOTTER
ACTIVATION MAY BE REQUIRED TODAY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.
SITES
Flash Flood, Boone
- When
- May 8, 9:00 AM EST to 9:35 AM EST
- Where
- Boone County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.970, -84.728 (the zone’s center; the record gives no point)
Numerous roads were covered by high water. Mount Zion and Gunpowder Roads were both closed.
Flash Flood, Kenton
- When
- May 8, 9:00 AM EST to 9:35 AM EST
- Where
- Kenton County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.934, -84.533 (the zone’s center; the record gives no point)
Several roads were closed by high water. The flooding forced a couple of evacuations on Old State Route 17 in Edgewood.
Flash Flood, Gallatin
- When
- May 8, 9:30 AM EST to 10:00 AM EST
- Where
- Gallatin County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.757, -84.859 (the zone’s center; the record gives no point)
Roads throughout the county were covered by high water.
Flood, Pendleton
- When
- May 8, 9:30 AM EST
- Where
- Pendleton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.696, -84.360 (the zone’s center; the record gives no point)
High water covered Flour Creek Road near Butler.
Flash Flood, Campbell
- When
- May 8, 10:30 AM EST to 11:00 AM EST
- Where
- Campbell County, Alexandria
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.947, -84.380 (the zone’s center; the record gives no point)
Three roads were closed by high water in town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Ohio, May 8, 20023 injured · $3.5 million · F2 · 1 event
- Flooding in Illinois, May 8 to 31, 2002$1.5 million · 3 events
- Tornadoes and Flash Flooding in Kansas, May 8, 2002$58,000 · F0 · 66 events
- Damaging Winds in Missouri, May 8, 2002$604,000 · 65 kt wind · 12 events
- Flooding in Kansas, May 8 to 9, 2002$715,000 · 3 events
- Flash Flooding in Indiana, May 8, 2002$300,000 · 5 events
- Tornado and Flash Flooding in Missouri, May 8 to 9, 2002$16,000 · F0 · 66 events
- Flash Flooding in Missouri, May 8, 2002$265,000 · 7 events
- Hail in Texas, May 8, 20021 injured · $110,000 · 2.75 in hail · 14 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2002$67,000 · F1 · 4 events
- Flooding in Missouri, May 8 to 31, 2002$195,000 · 5 events
- Flooding in Missouri, May 8 to 10, 2002$225,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298913, 5298998, 5298999, 5299001, 5299000.